Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 257, NWS Denver/Boulder, CO

September 19, 2014Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 19, 2014, 6:07 PM MDT for Logan County, Washington County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 6:07 PM MDT (00:07 UTC)
Expired
Sep 19, 2014, 6:30 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
3182 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS55 KBOU 200007
SVRBOU
COC075-121-200030-
/O.NEW.KBOU.SV.W.0257.140920T0007Z-140920T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
  SOUTHWESTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 630 PM MDT

* AT 606 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MERINO...OR
  11 MILES SOUTH OF STERLING...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MERINO...ATWOOD AND PREWITT RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4034 10332 4059 10349 4060 10314 4037 10295
TIME...MOT...LOC 0006Z 298DEG 23KT 4049 10330 

HAIL...1.00IN
WIND...60MPH

$$

DANKERS
1 follow-up statement
555 
WWUS55 KBOU 200026
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
626 PM MDT FRI SEP 19 2014

COC075-121-200036-
/O.EXP.KBOU.SV.W.0257.000000T0000Z-140920T0030Z/
WASHINGTON CO-LOGAN CO-
626 PM MDT FRI SEP 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON AND
SOUTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 630 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4034 10332 4059 10349 4060 10314 4037 10295
TIME...MOT...LOC 0025Z 298DEG 23KT 4049 10330 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:35 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 19, 2:35 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
235 PM MDT FRI SEP 19 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 131 PM MDT FRI SEP 19 2014

CONVECTION HAS BEGUN TO DEVELOP OVER HIGH COUNTRY...AND MODELS
CONTINUE TO SHOW CONVECTION SPREADING EAST ALONG CHEYENNE RIDGE.
CONVECTION WILL DIE DOWN MOST AREAS BY SUNSET...LINGERING A BIT
LONGER OVER FAR NORTHEAST COLORADO.

A STRONGER COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHEAST
COLORADO EARLY SATURDAY...SO FORECAST OF SLIGHTLY COOLER
TEMPERATURES SATURDAY LOOKS REASONABLE. AIRMASS WILL BE A BIT
WETTER SATURDAY...WITH ADVECTION FROM THE SOUTH...SO HAVE RAISED
POPS OVER PALMER DIVIDE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 131 PM MDT FRI SEP 19 2014

AN UPPER LEVEL LOW WILL TRACK ACROSS CALIFORNIA SATURDAY NIGHT
AND THROUGH NEVADA SUNDAY. AN UPPER LEVEL RIDGE OVER EASTERN
COLORADO WILL SHIFT EASTWARD SUNDAY AND SUNDAY NIGHT AS THE UPPER
LEVEL LOW PROGRESSES NORTHEAST. MOISTURE WILL INCREASE THROUGH OUT
THE AREA SUNDAY WITH PRECIPITABLE WATER VALUES OF AN INCH TO AN
INCH AND A QUARTER OVER THE FRONT RANGE AND EASTERN PLAINS.
SCATTERED TO ISOLATED SHOWERS AND STORMS ARE EXPECTED SATURDAY
NIGHT AND INTO EARLY SUNDAY. SHOWERS AND STORMS ARE EXPECTED TO
INCREASE SUNDAY AFTERNOON AND EVENING DUE TO THE MOISTURE AND LIFT
IN PLACE.

THE UPPER LEVEL LOW WILL MOVE INTO WYOMING MONDAY. COLORADO WILL BE
UNDER A WESTERLY TROUGHINESS FLOW ALOFT. THIS COMBINED WITH MOISTURE
SHOULD PRODUCE AT LEAST SCATTERED SHOWERS AND STORMS SUNDAY NIGHT...
MONDAY AND MONDAY NIGHT. AS THIS SYSTEM CONTINUES TO SHIFT
EAST...LIFT AND MOISTURE WILL START TO MOVE EAST OF THE AREA. STILL
EXPECT TO SEE ISOLATED TO SCATTERED CONVECTION TUESDAY...WITH THE
BEST CHANCE BEING OVER FAR EASTERN COLORADO. TEMPERATURES THROUGH
TUESDAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

UPPER LEVEL RIDGE WILL BUILD OVER THE GREAT BASIN WEDNESDAY AND
PRODUCE A NORTHWEST FLOW ALOFT OVER COLORADO. THIS RIDGE WILL SHIFT
EAST OVER COLORADO BY FRIDAY. THIS WILL BRING DRIER AND WARMER
CONDITIONS. JUST A SLIGHT CHANCE FOR SHOWERS AND STORMS OVER THE
HIGHER TERRAIN WEDNESDAY...OTHERWISE EXPECT DRY CONDITIONS.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 131 PM MDT FRI SEP 19 2014

VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY AFTERNOON...ALTHOUGH
THERE WILL BE THUNDERSTORMS OVER HIGHER TERRAIN SOUTH AND WEST OF
DENVER. IF THUNDERSTORMS DEVELOP...EXPECT LIGHT RAIN AND GUSTY
WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RTG
LONG TERM...MEIER
AVIATION...RTG
Hazardous weather outlook, Sep 19, 10:40 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1040 AM MDT FRI SEP 19 2014

COZ030>051-201645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1040 AM MDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT SAGGED THROUGH PARTS OF NORTHEAST COLORADO THIS
MORNING...THIS WILL HAVE VERY LITTLE IMPACT ON WEATHER TODAY.
EXPECT SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON
AND EVENING...THESE WILL DRIFT EAST ALONG THE WAYOMING BORDER THIS
EVENING. THESE WILL LIKELY PRODUCE BRIEF RAIN AND GUSTY WINDS TO
45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM WILL OVER THE GREAT BASIN WILL BRINGING
ISOLATED SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND FRONT
RANGE. AS THIS SYSTEM PASSES TO THE NORTH OF COLORADO SUNDAY AND
EARLY NEXT WEEK...IT WILL BRING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY...SOME OF THE STORMS COULD PRODUCE
HEAVY RAIN. SHOWERS AND STORMS WILL DECREASE TUESDAY AS DRIER AIR
STARTS TO MOVE INTO NORTHEAST COLORADO. BY WEDNESDAY...DRY
CONDITIONS ARE EXPECTED TO RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.